JOURNAL ARTICLE
REVIEW

Ototoxicity associated with salicylates. A brief review

J A Brien
Drug Safety: An International Journal of Medical Toxicology and Drug Experience 1993, 9 (2): 143-8
8397891
Aspirin, the prototype of the salicylates, is a ubiquitous agent. The availability of aspirin, other salicylates and nonsteroidal anti-inflammatory drugs (NSAIDs) as prescription and over-the-counter medications means there is a wealth of clinical experience with these agents. Among the documented adverse effects of aspirin is the potential for ototoxicity. Tinnitus and hearing loss, usually reversible, are associated with acute intoxication and long term administration of salicylates. A range of measured serum concentrations are reported as correlating with documented ototoxicity (19.6 to > 67 mg/dl). Most case reports are based on total serum salicylate concentrations whereas unbound serum salicylate concentrations appear to reflect more closely the risk of ototoxicity. The pathophysiology of toxicity may be related to biochemical and subsequent electrophysiological changes in the inner ear and eighth cranial nerve impulse transmission. Localised drug accumulation and vasoconstriction in auditory microvasculature may be mediated by the antiprostaglandin activity of these agents. Ototoxicity, although not life-threatening, may add to the morbidity of patients taking salicylates or NSAIDs in therapeutic and toxic doses.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
8397891
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"